Tylenol and ibuprofen are two of the most common pain medications in the world. Used to reduce pain and fever, each medication belongs to a different class of drugs. Though both medications are generally safe if the correct dosage is taken, the chemicals in each have different side effects and risks. Tylenol and ibuprofen each function in distinct ways to provide similar results, and it depends on the condition of the patient as to which drug is a better option.
Tylenol is a popular brand of the drug aceteminophen. This kind of drug is used to reduce fever and relieve pain. People often take Tylenol for things like headaches, bruises, toothaches, sunburn and fever. Acetominophen works directly with the nerves and receptors in the brain to dull pain, making Tylenol a more effective drug for headaches. It is safe for children and adults if taken correctly, and there are minimal side effects. According to an article on AskDrSear.com, it takes at least seven times the regular dose of Tylenol for the drug to do damage to a patient. Acetominophen is safe to take with other antibiotics and cold medicines.
Ibuprofen is the generic name for the drug used in medicines such as Motrin and Advil. Ibuprofen belongs to a class of drugs called NSAIDs, or non-steroidal anti-inflammatory drugs. It works to reduce high fevers, diminish pain and decrease inflammation. This is an anti-inflammatory drug that reduces swelling at the point of injury, making ibuprofen a more effective pain reliever for sore muscles and bodily injuries where swelling is a factor. According to AskDrSears.com, ibuprofen also works quicker and longer than Tylenol, taking effect within 30 minutes and lasting up to six hours.
While ibuprofen works within 30 minutes, Tylenol does not take effect until 45 to 60 minutes have elapsed after the first dose. Pain and fever are only reduced for four hours at a time rather than six. Tylenol does not have the same anti-inflammatory properties as ibuprofen, making it less effective for reducing pain associated swelling and bodily injury.
Ibuprofen may work faster than Tylenol, but there are some negative side effects associated with this drug. Ibuprofen can cause stomach upset. According to Drugs.com, the maximum dosage of ibuprofen that should be taken by adults is 800 mg every six hours, although 200 to 400 mg is the recommended amount for a standard dose of the medicine. Do not exceed 3,200 mg per day. If taken daily for prolonged periods lasting more than two weeks in a row, ibuprofen contains acidic chemicals that can aggravate stomach ulcers and burn at the stomach lining. Internal bleeding as a result is not common, but it is a risk factor. Ibuprofen can also reduce the body's ability to form blood clots, making this drug less effective for patients with large wounds or significant bleeding. Tylenol is not associated with such risks.
Both drugs are effective pain killers and fever reducers. Ibuprofen works slightly faster and longer, and it also reduces inflammation. Tylenol is comparable in may respects, but it does not have the same anti-inflammatory properties. However, Tylenol also has less harmful side effects in terms of stomach problems. For persistent high fevers or extreme pain, try alternating between a dose of Tylenol and ibuprofen every three hours. It is safe to combine these medications on a short-term basis.
- Photo Credit John Doe/sxc.hu
Is Motrin & Tylenol the Same?
Motrin and Tylenol are both over-the-counter medications that relieve mild to moderate pain. However, Motrin and Tylenol are two separate types of...
How to Take Tylenol & Ibuprofen at the Same Time
Tylenol, containing the active ingredient acetaminophen, and ibuprofen, sold under various trade names such as Advil and Motrin, can be used safely...
Aspirin Vs. Tylenol Vs. Ibuprofen
The most common over-the-counter pain relievers available in the U.S. are aspirin, Tylenol and ibuprophen. But even though they all relieve pain...
How to Alternate Tylenol & Motrin for a Fever
Tylenol and Motrin can be very effective at reducing fever in infants, children and adults, but taking the two simultaneously is not...
How to Alternate Tylenol & Motrin in Infants
Tylenol and ibuprofen are two of the most common pain medications in the world. Used to reduce pain and fever, each medication......
How to Combine Acetaminophen & Ibuprofen Safely
When you double up on medications like acetaminophen and ibuprofen, you should know how to do it safely. Each medication actually does...
Ibuprofen Vs. Naproxen Sodium
About Acetaminophen vs. Ibuprofen. Pain medications are not equal, nor are medicines that reduce fever. In particular, the two commonly used medicines,...
Is Tylenol Bad for the Kidneys?
Tylenol is an analgesic (pain reliever) commonly used by people who cannot use aspirin or ibuprofen. The generic name for Tylenol is...